Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Norman, OK

May 2, 2006Wichita County, Texas

NWS Norman, OK issued this flash flood warning at May 2, 2006, 5:29 AM CDT for Wichita County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 5:29 AM CDT (10:29 UTC)
Expired
May 2, 2006, 8:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Wichita County, TX

The radar

The Altus AFB radar (KFDR), 51 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:25 AM CDTFLASH FLOODIowa Park, TXNUMEROUS ROADS CLOSED IN AND AROUND IOWA PARK DUE TO HIGH WATER.
May 2, 8:00 AM CDTFLASH FLOODIowa Park, TXFLOODING CONTINUES NEAR AND AROUND IOWA PARK. FM367/368 CLOSED. A 1-MILE STRETCH CLOSED OF FM368 CLOSED DUE TO ANTELOPE CREEK BEING OUT OF ITS BANKS. FM367 IS CLOSED 0.75 MILES WEST OF FM368. MINOR FLOODING HAS BEEN REPORTED IN WICHITA FALLS. REPORTED BY WICHI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2381 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 021031
FFWOUN
TXC485-021330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
529 AM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WICHITA COUNTY IN NORTHERN TEXAS

* UNTIL 830 AM CDT

* AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN HAD FALLEN FROM THUNDERSTORMS COVERING MUCH OF THE 
COUNTY OVER THE PAST SEVERAL HOURS. RADAR ESTIMATES OF BETWEEN 3 AND 
6 INCHES OF RAIN HAVE FALLEN ACROSS THE SOUTHERN HALF OF WICHITA 
COUNTY... WITH THE POTENTIAL FOR ANOTHER 2 TO 3 INCHES OF RAIN OVER 
THE NEXT ONE TO TWO HOURS. 

* LOCATIONS IN THE WARNING INCLUDE CASHION COMMUNITY...IOWA PARK...
  PLEASANT VALLEY...SHEPPARD AFB AND WICHITA FALLS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO
AREAS WHERE WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.

LAT...LON 3402 9892 3385 9893 3383 9842 3405 9846

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 2, 2:57 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 2, 2:57 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
257 AM CDT TUE MAY 2 2006

.DISCUSSION...
BEGINNINGS OF ACTIVE WEEK HAVE BEGUN THIS MORNING HAS CONVECTION
QUICKLY DEVELOP ALONG ELEVATED BOUNDARY ACROSS CENTRAL INTO EAST
CENTRAL OKLAHOMA WITH OTHER DEVELOPMENT NEAR THE RED RIVER. THIS
ACTIVITY SHOULD SHIFT EAST AND DISSIPATE DURING THE MORNING HOURS.
WILL HOWEVER INCREASE POPS FOR SE OK FIRST PART OF PERIOD. FOR LATER
TODAY SHOULD SEE DRYLINE BECOME ACTIVE WITH POSSIBILITY OF ONE OR
MORE MCS AFFECTING AREA OVERNIGHT. WEDNESDAY THEN HAS ANOTHER
SURFACE COLD FRONT DROPPING SOUTH ACROSS PARTS OF AREA BEFORE
STALLING AND ACTING AS FOCUS FOR MORE STORMS INTO THURSDAY. ALTHOUGH
MAIN SFC BOUNDARY LOOKS TO SHIFT SOUTH OF AREA FOR FRIDAY... THINK
MUCH LIKE TONIGHT IS WILL BE SHALLOW WITH ENOUGH ELEVATED
INSTABILITY AND APPROACHING LONG WAVE TROUGH TO KEEP AT LEAST CHANCE
POPS GOING THROUGH FRIDAY. WILL KEEP WEEKEND DRY AT THIS POINT AS
DRIER SFC HIGH TRIES TO DEEPEN AND SETTLE SOUTH ACROSS AREA. THIS
MAY BE SHORT-LIVED AS ANOTHER UPPER TROUGH WORKS EAST ACROSS CENTRAL
U.S. BY MONDAY OF NEXT WEEK. WILL INTRO LOW POPS FOR LATER PART OF
EXTENDED TO ACCOUNT FOR THIS. OTHERWISE ONLY MINOR TWEAKS TO OTHER
GRIDS THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  84  65  81  60 /  30  60  40  40
HOBART OK         87  64  84  58 /  30  50  40  40
WICHITA FALLS TX  88  66  87  63 /  30  40  30  50
GAGE OK           87  60  76  52 /  30  40  40  30
PONCA CITY OK     83  63  78  56 /  20  60  40  50
DURANT OK         84  67  85  67 /  40  40  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/30
Hazardous weather outlook, May 2, 2:00 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
200 AM CDT TUE MAY 02 2006

OKZ004>048-050>052-TXZ083>090-021200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
910 PM CDT MON MAY 01 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS PARTS OF SOUTHERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND EAST OF A SEYMOUR TEXAS...TO
LAWTON...TO STILLWATER.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS WILL BE POSSIBLE.

RECOMMENDED ACTION...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD MONITOR FOR SEVERE WEATHER THROUGH THE OVERNIGHT
HOURS.

DISCUSSION...
A STATIONARY FRONT EXTENDED FROM SOUTH OF WICHITA FALLS
NORTHEASTWARD THROUGH SOUTH CENTRAL INTO EAST CENTRAL OKLAHOMA EARLY
THIS MORNING. MEANWHILE...A STRONG LOW LEVEL JET HAD DEVELOPED
ACROSS THE SOUTHERN PLAINS.  THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVERNIGHT NEAR AND NORTH OF THE STATIONARY FRONT AS THE LOW LEVEL
JET ENHANCES LIFT ABOVE THE FRONTAL BOUNDARY. THE THUNDERSTORMS WILL
LIKELY DIMINISH IN INTENSITY AND COVERAGE LATER THIS MORNING AS THE
LOW LEVEL JET WEAKENS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A DEVELOPING DRYLINE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
THIS ACTIVITY IS EXPECTED TO MOVE EAST ACROSS MUCH OF OKLAHOMA
TUESDAY NIGHT. INSTABILITY AND WIND FIELDS WILL BE FAVORABLE FOR
SOME OF THESE STORMS TO BE SEVERE.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH THE WEEK AS THE STORM TRACK REMAINS CLOSE TO THE AREA
AND MULTIPLE SURFACE FRONTS MOVE INTO THE AREA. INSTABILITY AND WIND
FIELDS WILL ALSO REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS MOST
DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24/11/2

In the hours before

Local storm report, May 2, 3:28 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
328 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             4 W JOLLY               33.88N 98.42W
05/02/2006  E1.00 INCH       CLAY               TX   LAW ENFORCEMENT

            HAIL COVERING THE GROUND ON HIGHWAY 87 AT CLAY AND
            WICHITA COUNTY LINE. RELAYED BY WICHITA COUNTY OFFICIAL.

&&

BURKE
Local storm report, May 2, 3:52 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
352 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             4 W WINDTHORST          33.58N 98.51W
05/02/2006  E1.25 INCH       ARCHER             TX   COUNTY OFFICIAL

&&

SC
Local storm report, May 2, 4:24 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
424 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HAIL             LAKE ARROWHEAD          33.71N 98.37W
05/02/2006  E1.00 INCH       CLAY               TX   COUNTY OFFICIAL

&&

SC
Local storm report, May 2, 4:38 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
438 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     HAIL             IOWA PARK               33.96N 98.68W
05/02/2006  E0.88 INCH       WICHITA            TX   COUNTY OFFICIAL

&&

SC
Local storm report, May 2, 4:58 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 AM     HAIL             IOWA PARK               33.96N 98.68W
05/02/2006  E1.25 INCH       WICHITA            TX   COUNTY OFFICIAL

&&

SC
Local storm report, May 2, 5:23 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
523 AM CDT TUE MAY 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             2 W KAMAY               33.85N 98.85W
05/02/2006  E0.88 INCH       WICHITA            TX   COUNTY OFFICIAL

0520 AM     HAIL             WICHITA FALLS           33.91N 98.50W
05/02/2006  E0.75 INCH       WICHITA            TX   COUNTY OFFICIAL

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:37 AM CDTSevere Thunderstorm WarningOUNArcher53 min
May 2, 2:28 AM CDTSevere Thunderstorm WarningOUNArcher47 min
May 2, 2:44 AM CDTSevere Thunderstorm WarningOUNWichita46 min
May 2, 3:13 AM CDTSevere Thunderstorm WarningOUNArcher32 min
May 2, 3:19 AM CDTSevere Thunderstorm WarningOUNClay41 min
May 2, 3:44 AM CDTSevere Thunderstorm WarningOUNWichita46 min
May 2, 3:46 AM CDTSevere Thunderstorm WarningOUNArcher29 min
May 2, 4:00 AM CDTSevere Thunderstorm WarningOUNClay60 min
May 2, 4:26 AM CDTSevere Thunderstorm WarningOUNWichita64 min
May 2, 4:50 AM CDTSevere Thunderstorm WarningOUNArcher55 min
May 2, 5:27 AM CDTSevere Thunderstorm WarningOUNWichita48 min
May 2, 6:08 AM CDTSevere Thunderstorm WarningOUNClay67 min
May 2, 6:13 AM CDTSevere Thunderstorm WarningOUNWichita62 min
May 2, 6:39 AM CDTFlash Flood WarningOUNClay3 hr
May 2, 7:12 AM CDTSevere Thunderstorm WarningOUNClay63 min
May 2, 7:14 AM CDTSevere Thunderstorm WarningOUNWichita33 min
May 2, 9:06 AM CDTSevere Thunderstorm WarningOUNClay39 min
May 2, 4:00 PM CDTFlood WatchOUNArcher, Clay, Wichita12 hr
May 2, 5:58 PM CDTSevere Thunderstorm WarningOUNHardeman47 min
May 2, 6:33 PM CDTTornado WarningOUNHardeman42 min
May 2, 6:55 PM CDTSevere Thunderstorm WarningOUNKnox35 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.